Alert archive / California / Frost Advisories in 2020

Frost Advisory 27, NWS Eureka, CA

October 22, 2020Mendocino County, California

NWS Eureka, CA issued this frost advisory at Oct 22, 2020, 2:07 PM PDT for Mendocino County, California. It took effect at Oct 23, 2020, 12:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 22, 2020, 2:07 PM PDT (21:07 UTC)
In effect from
Oct 23, 2020, 12:00 AM PDT
Expired
Oct 23, 2020, 9:00 AM PDT
In force
9 hr
Issued by
NWS Eureka, CA

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2020-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2020-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2170 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

428 
WWUS76 KEKA 222107
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
207 PM PDT Thu Oct 22 2020

CAZ107-230515-
/O.NEW.KEKA.FZ.W.0012.201023T0700Z-201023T1600Z/
Northern Trinity-
207 PM PDT Thu Oct 22 2020

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Northern Trinity County, particularly near Hayfork,
  Weaverville, and Douglas City.

* WHEN...From midnight tonight to 9 AM PDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ111-230515-
/O.NEW.KEKA.FR.Y.0027.201023T0700Z-201023T1600Z/
Northeastern Mendocino Interior-
207 PM PDT Thu Oct 22 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT
FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Northeastern Mendocino Interior County, particularly
  near Covelo.

* WHEN...From midnight tonight to 9 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
169 
WWUS76 KEKA 230448
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
948 PM PDT Thu Oct 22 2020

CAZ107-231300-
/O.CON.KEKA.FZ.W.0012.201023T0700Z-201023T1600Z/
Northern Trinity-
948 PM PDT Thu Oct 22 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Northern Trinity County, particularly near Hayfork, 
  Weaverville, and Douglas City.

* WHEN...Until 9 AM PDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ111-231300-
/O.CON.KEKA.FR.Y.0027.201023T0700Z-201023T1600Z/
Northeastern Mendocino Interior-
948 PM PDT Thu Oct 22 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Northeastern Mendocino Interior, particularly near 
  Covelo.

* WHEN...Until 9 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
539 
WWUS76 KEKA 231017
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
317 AM PDT Fri Oct 23 2020

CAZ107-231600-
/O.CON.KEKA.FZ.W.0012.000000T0000Z-201023T1600Z/
Northern Trinity-
317 AM PDT Fri Oct 23 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Northern Trinity County, particularly near Hayfork, 
  Weaverville, and Douglas City.

* WHEN...Until 9 AM PDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ111-231600-
/O.CON.KEKA.FR.Y.0027.000000T0000Z-201023T1600Z/
Northeastern Mendocino Interior-
317 AM PDT Fri Oct 23 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Northeastern Mendocino Interior, particularly near 
  Covelo.

* WHEN...Until 9 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
077 
WWUS76 KEKA 231601
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
901 AM PDT Fri Oct 23 2020

CAZ107-231715-
/O.EXP.KEKA.FZ.W.0012.000000T0000Z-201023T1600Z/
Northern Trinity-
901 AM PDT Fri Oct 23 2020

...FREEZE WARNING HAS EXPIRED...

$$

CAZ111-231715-
/O.EXP.KEKA.FR.Y.0027.000000T0000Z-201023T1600Z/
Northeastern Mendocino Interior-
901 AM PDT Fri Oct 23 2020

...FROST ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Oct 22, 4:31 AM PDT, 9 hours 36 minutes earlier.

Area forecast discussion, Oct 22, 4:31 AM PDT, 9 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
431 AM PDT Thu Oct 22 2020

.SYNOPSIS...Dry conditions accompanied by breezy north and northeast
winds are expected through the rest of this week. Light rain showers
will be possible Friday night, however conditions are expected to
dry out over the weekend with blustery northeast winds expected to
kick up again toward the latter portion of the weekend. Colder
temperatures are expected early next week, followed by gradual
warming.

&&

.DISCUSSION...Dry conditions with periods of gusty winds are expected
through the rest of this week. A red flag warning for widespread
critical fire weather conditions is currently in effect for most
areas above 1500 ft and continues through Friday morning.

Gusty northeasterly winds should continue to strengthen across the
area this morning, accompanied by a significant drying trend. Driest
and breeziest conditions are expected at higher elevations and
across area ridges, particularly in southern Trinity, interior
Humboldt and interior Del Norte. Latest high resolution model
guidance continues to depict an area of much lighter winds for
southern Mendocino and northwestern Lake counties today and
tomorrow, with a swath of stronger N-NE winds re-emerging in
southeastern Lake county. Relative humidities will remain critically
low for most areas through Friday.

Some light shower activity or drizzle may precede a frontal
system Friday night over northern Humboldt and Del Norte counties.
The models continue to trend drier, and confidence we will see
even a tenth continues to wane. Model guidance is beginning to
line up regarding a cold upper low dropping into the Great Basin
by early next week. This should be a good setup for another round
of blustery NE winds over the ridges and possible critical fire
weather conditions for much of NW CAL, with both the GFS and ECMWF
dropping dewpoints below zero as the trough slips by. Widespread
freezing temperatures are also possible for Trinity county, with
coastal areas possibly seeing some frost early Monday as well.

Consensus is for dry weather to reign supreme through mid next week,
with warmer temperatures aloft and practically no chance for any
significant rain. One WPC cluster indicates a low potential around
mid-week, however this is only about 16% of the 100 members,
increasing to ~25% of 100 members for the back half of next week.

&&

.AVIATION...Patches of stratus were occurring in the vicinity of
Humboldt Bay early this morning, but the hi-res model guidance
suggests the bulk of the stratus activity will stay clear at KACV.
VFR conditions are expected to prevail at all terminals through the
TAF period, with some hazy conditions will be likely at KCEC. Gusty
winds will continue along the coast during the afternoon and
evening, especially at KCEC where gusts around 30 knots are
expected.

&&

.MARINE...Gale force northerly winds and steep hazardous seas across
the outer waters and northern inner waters are forecast to continue
through this evening, with small craft winds and steep hazardous
seas occurring elsewhere over the southern inner waters, then
gradually weakening through Friday morning. Gale Warnings are in
effect for the northern inner waters through this evening and for
the outer waters through Friday morning. Small Craft Advisory is in
effect for the southern inner water through Friday morning. Steep
and hazardous seas will persist across every zones, with the
exception of the southern inner waters during Friday afternoon
through Monday. Conditions will continue to be monitored in case any
warning products may be needed.

&&

.FIRE WEATHER...Blustery northeast winds are expected to continue
to strengthen this morning across area ridges and be accompanied
by a significant drying trend that will continue through the day
today. Widespread poor RH recoveries and gusty east to northeast
winds are expected to continue for tonight. A Red Flag Warning is
currently in effect stretching through late Friday morning. Winds
are generally expected to gust from 25 to 35 mph for many of the
ridges, with localized gusts up to 50 mph, especially in the King
Range and exposed ridges of Del Norte county. Winds are expected
to turn back toward the northwest during Friday afternoon,
bringing higher daytime humidities for the coastal mountains of
Humboldt and Del Norte counties, followed by improving RH
recoveries Friday night. Another surge of cold/dry air and
blasting northeast winds will be possible Sunday through Monday.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Red Flag Warning until 11 AM PDT Friday for CAZ201-203-204-211-
     212-264-276-277-283.

     Freeze Warning until 8 AM PDT this morning for CAZ107-108.

NORTHWEST CALIFORNIA COASTAL WATERS...Gale Warning until 9 PM PDT this evening for PZZ450.

     Gale Warning until 10 AM PDT Friday for PZZ470-475.

     Small Craft Advisory until 3 AM PDT Friday for PZZ455.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Oct 22, 2:03 PM PDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
203 PM PDT Thu Oct 22 2020

CAZ101-103-112-232115-
Coastal Del Norte-Northern Humboldt Coast-
Southwestern Mendocino Interior-
203 PM PDT Thu Oct 22 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ113-232115-
Southeastern Mendocino Interior-
203 PM PDT Thu Oct 22 2020

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH TUESDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Fire Weather Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-104>106-108>111-114-115-232115-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Southern Trinity-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
203 PM PDT Thu Oct 22 2020

...RED FLAG WARNING IN EFFECT UNTIL 11 AM PDT FRIDAY...
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH TUESDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Red Flag Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Red Flag Warning is currently in effect.
A Fire Weather Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-232115-
Northern Trinity-
203 PM PDT Thu Oct 22 2020

...RED FLAG WARNING IN EFFECT UNTIL 11 AM PDT FRIDAY...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT
FRIDAY...
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH TUESDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Red Flag Warning is currently in effect.
A Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Red Flag Warning is currently in effect.
A Freeze Warning is currently in effect.
A Fire Weather Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 10:38 AM PDTFire Weather WatchEKA26 hr
Oct 22, 2:07 PM PDTFreeze WarningEKA19 hr

Nearby

Frost Advisories in California, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.